Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 26, NWS State College, PA

June 22, 2001Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 22, 2001, 9:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 9:21 PM EDT (01:21 UTC)
Expired
Jun 23, 2001, 1:30 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 230128
FFWCTP
PAC071-230515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA

* UNTIL 130 AM EDT.

* AT 915 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL
  MOVING OVER AND INTO LANCASTER COUNTY. CENTRAL AND SOUTHERN PARTS
  OF THE COUNTY HAVE PICKED UP ALMOST 6 INCHES OF RAIN SINCE 2 PM.

RAINFALL IS EXPECTED TO CONTINUE THROUGH THE NIGHT AT RATES OF UP TO 
1 TO 2 INCHES PER HOUR AT TIMES.  THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING IN MANY LOCATIONS ACROSS THE COUNTY...INCLUDING 
PLACES LIKE WILLOW STREET...WAKEFIELD...QUARRYVILLE AND GAP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4030 7616 4016 7593 3968 7616 4016 7667

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:20 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 22, 9:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT FRI JUN 22 2001

EARLIER ZFP UPDATE TO INCLUDE SVR TSRA WATCH ACROSS THE EXTREME SE
PART OF OUR CWFA WILL HOLD UNTIL 11 PM...WHEN ANOTHER PACKAGE WILL
BE ISSUED AS THE WATCH TERMINATES.

TRAINING TSRA ACROSS SUSQ VALLEY AND PARTS OF SCENT PENN WILL CREATE
PLENTY OF PROBLEMS...ESP FOR WATER SOAKED LOCATIONS FROM RAINS OF
THE PAST FEW DAYS. LANCASTER AND YORK COUNTIES REMAIN UNDER A FLASH
FLOOD WARNING THROUGH 1 AM EDT.

STRONG...NEG TILT UPR WAVE AND A STRENGTHENING SFC LOW WILL RIDE NNE
UP THE BACKBONE OF THE CENTRAL APPALACHIANS TONIGHT AND THE FIRST
HALF OF SATURDAY. EXPECT TO SEE LOCALIZED 1-2 INCH PER HOUR RAINFALL
RATES CONTINUE...ACROSS THE ERN HALF OF THE CWFA.

CONDITIONS ARE IN PLACE FOR CONTINUED EXCESSIVE RAINS AND FLOODING
OF AT LEAST STREAMS AND CREEKS ACROSS THE SE COUNTIES OF OUR CWFA
THROUGH SATURDAY AFTERNOON.

RAINFALL TOTALS OF 8 TO 12 INCHES ARE LIKELY IN SOME PLACES
(PARTICULARLY ACROSS SOUTHERN YORK COUNTY AND PERHAPS LANCASTER
COUNTY) FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON) MAINLY
ACROSS THE SERN ZONES.

THE ABOVE NOTED PLACES WILL ALSO BE UNDER THE GUN AGAIN FOR SEVERE
WEATHER...AS SFC LOW TRACKS NE RIGHT ACROSS THE LWR SUSQ. MDTLY
UNSTABLE AIRMASS WITH SFC BASED LI'S OF -4 TO -6 AT MAX
HEATING...AND LOCALIZED CAPES OF 2000 J/KG...WILL LEAD TO MAINLY
MULTICELL STORMS...THOUGH LOCALIZED LLVL BACKING WINDS NEAR THE SFC
LOW WILL GIVE A FAIRLY GOOD POTENTIAL OF ISOLD SUPERCELLS.

.CTP...SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR LANCASTER AND YORK
       COUNTIES IN SOUTHEAST PENN.(

       ...FLASH FLOOD WATCH...OVERNIGHT AND SATURDAY...FOR ALL OF
       THE CWFA...EXCEPT FOR THE NORTHWEST MOUNTAINS.

LAMBERT

In the hours before

Local storm report, Jun 22, 7:00 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
700 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    FELTON                    PA   FLOODING
06/22/01   YORK                           ROADS CLOSED AS MUDDY
                                          CREEK IS OUT OF ITS BANKS

0330 PM    CHANCEFORD TWP            PA   FLOODING
06/22/01   YORK                           RTE 425 CLOSED. 3 INCHES
                                          OF RAIN

0425 PM    DOVER                     PA   FLOODING
06/22/01   YORK                           EXTENSIVE FLOODING ACROSS
                                          DOVER TWP. ROADS CLOSED.

0552 PM    GAP                       PA   TORNADO
06/22/01   LANCASTER                      SPOTTER REPORTED TORNADO

0552 PM    GORDONVILLE               PA   TORNADO
06/22/01   LANCASTER                      SPOTTER REPORTED TORNADO

0530 PM    YORK                      PA   FLOODING
06/22/01   YORK                           EXCESSIVE FLOODING IN CITY
                                          OF YORK AND POINTS SPOUTH
Special weather statement, Jun 22, 7:01 PM EDT, 2 hours 20 minutes before
PAZ065-066-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
701 PM EDT FRI JUN 22 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LANCASTER AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:30 PM EDTFlash Flood WarningCTPFranklin6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.